The FDA received reports of 607 adverse events involving the abortion drug RU-486 over a four-year period, it was reported this week.
The adverse events included five reported deaths and 68 cases of severe bleeding that required transfusions.
Late last month, federal officials confirmed that five women who died of toxic shock syndrome within a week of taking the drug to induce abortions had the same rare bacterial infection. Four ofthe deaths occurred in California and one in Canada. Three of these deaths were not among those included in the FDA’s 607 events.
The news set off a new round of calls by abortion opponents for the FDA to remove the drug, also known as Mifeprex, from the market. Danco Laboratories -- the maker of Mifeprex -- did not respond to a request for comment in time for the publication of this story.
According to the new report, a total of eight deaths have been blamed on RU-486, which was approved for use in the U.S. in September of 2000 for the termination of early pregnancies. Since that time, more than 460,000 doses of the drug have been distributed.
In addition to the five toxic shock deaths, a woman in Tennessee died from a ruptured ectopic pregnancy after taking the abortion drug, a Swedish teen died from a massive hemorrhage, and a woman in the U.K. died for unclear reasons.
Deaths Under Investigation
The 607 adverse events were reported to the FDA between September 2000 and September 2004. Federal officials say the agency is investigating the deaths and the other events.
A total of 237 cases of hemorrhage were reported, with one resulting in death, 68 requiring transfusions, and 42 characterized as life-threatening.
There were 66 cases of infection with seven cases of septic shock reported during the review period, with two resulting in death. Septic shock is a serious complication of infection in which the infection enters the bloodstream and affects vital organ systems.
Seventeen of the adverse events involved ectopic pregnancies that were not discovered until after the women had taken the abortion drug; eleven involved ruptures and one resulted in death. Ectopic pregnancy is a potentially life-threatening condition in which the fertilized egg is implanted in an area outside the uterus.
The findings were reported online Wednesday, and will be published in the February 2006 issue of The Annals of Pharmacotherapy.
Researcher Margaret M. Gary, MD, tells WebMD that she believes the adverse reactions reported to the FDA make up only a fraction of the true medical events that actually occur among women who take the drug to induce abortions.
Gary and co-author Donna J. Harrison, MD, are with the American Association of Pro Life Obstetricians and Gynecologists, a group that has long called for the removal of RU-486 from the market.
“The FDA reports that only about 1 percent to 10 percent of adverse events for any given drug are ever reported,” she says. “And in this case women may be even less likely to report problems because they may be ashamed.”
Calls for More Research
Another problem, she says, is that even when women seek treatment their medical problem may not be recognized as being related to use of the drug. Early symptoms of drug-related bacterial infection often include abdominal cramping, nausea and vomiting. These symptoms are common among women who take the abortion drug.
Gary and Harrison are calling for increased research into allergic and fatal infection complications associated with the use of the abortion drug, and they are urging the FDA to do a better job of recording adverse events associated with its use.
“If our survey of (this drug’s) adverse event reports is representative of adverse event reporting for all drugs, the American public should be greatly alarmed,” they wrote. "The deficiencies were so egregious in some instances as to preclude analysis."
Harvard Medical School obstetrics and gynecology professor Michael F. Greene, MD, tells WebMD that underreporting of adverse events may be less of a problem with RU-486 than with many other drugs because there is so much scrutiny of its use.
He does agree, however, that questions remain about the safety of the abortion drug. He says it is not clear if the drug is safer or less safe than spontaneous abortion (miscarriage) or surgical abortion, or whether the deaths and other reported adverse events were caused by the drug.
Last July, the FDA announced that it would require Danco Laboratories to include a warning about possible bacterial infection on the drug's packaging.
Greene says the research done to date on RU-486 cannot adequately “address the issue in a scientifically rigorous way.”
“I don’t have a dog in this fight,” he says. “But I do believe very strongly that women should have access to safe pregnancy termination rather than being forced to undergo unsafe pregnancy termination. If the safest way of terminating a pregnancy turns out to be surgical, then so be it. But until we have more compelling data, no one should leap to conclusions.”Controversy Over Emergency Contraception Drug
By Salynn Boyles, reviewed by Louise Chang, MD
SOURCES: Gary, M. The Annals of Pharmacotherapy, February 2006; vol. 40: online edition. Margaret M. Gary, MD, Obstetrician/Gynecologist, Virginia Beach, Va.; subcommittee on Mifeprex, American Association of Pro Life Obstetricians and Gynecologists. Michael F. Greene, MD, professor of obstetrics, gynecology, and reproductive biology, Harvard Medical School; director of obstetrics, Massachusetts General Hospital, Boston.